https://www.bmj.com/content/363/bmj.k5421.full article 27th december 2018 states
"Two coroners have sent “regulation 28” letters to Matt Hancock and two NHS trusts after the deaths of Julia MacPherson and Tom Jackson, amid concerns that healthcare staff may not be sufficiently aware of the drug’s serious side effects."
I started researching this after noting the death tally, as their are articles and sources on the web commenting on one death a week since 1990 with clozapine and given that people such as me were injected against my will when detained on mental health wards which is generally regarded as torture, human experimetnion and a chemical lobotomy in order to remove people from business and the human race.
" 8,207 all-cause deaths occurred" from 459,614
"Medicaid and Medicaid-Medicare enrollees aged 30–75" but in what time period?
outpatient-originated sudden cardiac death (i calculate with those stats a 1.78562881% death rate) meaning around 1 in 56 chance you will be killed with that percentage rate and they are excluding old people from the study in case in skews the counts (Dr Harold shipman perhaps? so that would make it worse I'd presume)
" study cohorts consisted exclusively of person-time exposed to: chlorpromazine, fluphenazine, haloperidol, loxapine, mesoridazine, molindone, perphenazine, pimozide, thioridazine, thiothixene, or trifluoperazine (conventional agents); or aripiprazole, clozapine, olanzapine, quetiapine, risperidone, or ziprasidone (atypical agents). "
"'Urgent action' needed over anti-psychotic drug clozapine following deaths
14:47, Jun 20 2017"
"Researchers analysed all 160 reported cases of serious clozapine-induced 'slow-gut' submitted to New Zealand and Australian agencies over a 22 year period .
At least 29 of these patients died, including 13 New Zealanders. Serious slow-gut reactions affected clozapine users of all ages in this study, from a 17-year-old boy to 73-year-old man."
Daniel Warburton, new zealand death (clozapine-induced gastrointestinal hypomotility (CIGH) )
Karen Cramp, christ church 2009 death
Meanwhile guardian article dated 23rd December 2018:
Julia MacPherson, 54, May 2016,
Tom Jackson died in August 2016 at the age of 24
"The health secretary is under pressure to respond to growing concerns about the use of a controversial antipsychotic drug linked to deaths of psychiatric patients. Following claims by family members that two people died after being prescribed clozapine, coroners have written to Matt Hancock asking how he intends to ensure the drug does not claim more lives.
Julia MacPherson, 54, died while under the care of Oxleas NHS Foundation Trust in May 2016 after being put on a trial of clozapine, even though she did not have psychosis and begged not to be put on the medication. MacPherson had addiction problems, borderline personality disorder and was distraught after her marriage ended, but her family was shocked at the drug’s side-effects.
“She looked different, sounded different, had lost her sense of humour, cognitive function, coordination; she couldn’t eat properly, dress or wash. It was horrendous to see,” said her sister, Sarah MacPherson. “She was an attractive, intelligent person but on clozapine she was unrecognisable.”
Initially the family was told she had died from a hereditary heart condition. But an inquest established that clozapine was a factor in her death. The family had raised concerns with various health officials but the dosage was increased, resulting in MacPherson becoming frail.
“There is a thing called the clozapine shuffle,” her sister said. “It literally knocks them out. It’s awful, like something from One Flew Over the Cuckoo’s Nest. Some people respond very badly to it.”
The coroner’s report found that MacPherson died as a result of choking “because she was unable to chew or swallow her food”, her sister explained. Earlier this year, the coroner wrote to Hancock identifying as a key issue the trust’s failure to respond to the family’s concern about the impact clozapine was having on MacPherson.
Some people respond very badly to it. There is a thing called the clozapine shuffle – it literally knocks them out
“I don’t think they know the risks,” Sarah MacPherson said. “There’s not a lot of knowledge out there, unless a psychiatrist has had a case, but there are so many side-effects.”
Tom Jackson died in August 2016 at the age of 24 as a result of “clozapine toxicity, pneumonia and treatment-resistant schizophrenia”, according to the coroner’s report.
He had suffered a traumatic childhood and was described by his sister, Laura, as “vulnerable, very kind and sensitive, someone that people took advantage of”. By 13, he was on heroin and using cannabis. Bullied at school, he often played truant – both warning signs that he was in trouble, his sister said: “He dropped off everybody’s radar, these signs weren’t being picked up.”
His drug use morphed into psychosis and he contracted hepatitis. Subject to a compulsory mental health order, because he was considered a danger to himself and others, Jackson was sent to St George’s Hospital, Stafford, where he spent more than a year on clozapine.
“He did seem to be doing well on it: his delusions were calming down and he didn’t seem to be expressing the thoughts he had once done, but the side-effects were too great,” his sister said. Staff failed to spot rising toxicity levels in his blood plasma.
The coroner has now written to Hancock, saying, “It appears that many staff are not aware of the significance of this medication, particularly when considering potential side-effects and warning signs of deterioration”, and has called for more regular monitoring of toxicity levels.
Clozapine is heavily restricted in other countries but concerns about its potentially fatal side-effects in the UK appear not to have been heeded. Five years ago the Observer reported that postmortems into the deaths of four men in a psychiatric unit at St Andrew’s hospital in Northampton had concluded that antipsychotic medications such as clozapine “were possible contributory factors”.
An internal report commissioned after their deaths stated: “Staff dealing with patients who are taking high-dose antipsychotics, polypharmacy [multiple medication] and, in particular, clozapine should be familiar with the side-effect profile and be alert to the possibility of a deterioration in physical health that may indicate a potentially serious or life-threatening adverse reaction or side-effect.”
“Both Julia and Tom’s cases illustrate that whilst clozapine can undoubtedly be an effective drug for many people, its dangerous side-effects mean that careful monitoring is essential,” said Anna Moore, a solicitor at Leigh Day who represents the families of MacPherson and Jackson. “Sadly, when considering the cases I have dealt with, there does not seem to be a good knowledge among clinical and nursing staff of the side-effects to look out for when toxicity is occurring.” Moore said issues around a patient’s consent also needed to be carefully considered “as the side-effects can have such a dramatic effect on an individual’s daily life, as shown so starkly in Julia’s case”.
A spokeswoman for Midlands Partnership NHS Foundation Trust, which runs St George’s Hospital, said: “We have received the coroner’s report and will be responding by 8 January, as requested. Since the sad death of Mr Jackson, the service has increased the frequency with which it monitors the levels of clozapine, from every 12 months to every six.”
Oxleas NHS Foundation Trust said: “A multidisciplinary process has been put into place which allows for the documenting of concerns from any significant person in a service user’s life.”